Q. I am worried that the medications I take might interact with each other. I also take several supplements. What should I do?
Christine, La Cañada
A recent study of adults in the United States showed that more than 90% of people 65 or older use at least one medication per week. More than 40% use five or more medications, and 10% use 12 or more, so you are wise to be concerned.
Obviously, the more drugs you need to take, the more likely you are to be taking two that don't mix. But even if you are young, relatively healthy and just occasionally take medications for other problems, such as a cold, headache or infection, you could be at risk for medication reactions — if you and your doctor aren't careful.
Bad interactions from mixing prescriptions can occur not only when you are taking more than one drug — and not just literally at the same time — but also when you're taking medications as well as consuming alcohol or supplements. St. John's wort is one of the most common offenders.
And the more drugs and supplements you add to your personal mix, the higher your risk of a dangerous effect climbs. Not all interactions are so blatant or their potential consequences life threatening. Nevertheless, if you want to get the greatest benefits of your medication with the least possible risks, all interactions bear watching.
Taking two or more medications can lead to a drug-drug interaction that can block the effect of one of the drugs you're taking, meaning it becomes ineffective and you don't get what you need. Or it can cause too much of one drug to remain in your system or essentially produce an overdose. For example, both aspirin and the blood-thinning drug warfarin (Coumadin) decrease your blood's ability to clot, so if you're taking warfarin for cardiovascular disease and aspirin to ease arthritis pain, you could be unwittingly setting yourself up for a life-threatening bleeding episode.
Here are some steps your doctor might be able to take.
•Eliminate the unnecessary. Are you still filling a prescription your doctor wrote five years ago? Have you even forgotten what a particular medication is for? There's a chance you may no longer need the medication or that there are newer or safer alternatives to it. Taking outdated, unnecessary medications is a particular problem for older patients.
•Adjust the timing. Some medications interfere with others by keeping them from being absorbed in the intestine. For example, antacids can interfere with the body's absorption of tetracycline and some other antibiotics. In those cases, just adjusting the timing a bit — taking one drug an hour or two after the other — will alleviate the problem.
•Change the dosage — or the drug. Sometimes two drugs interact to increase or decrease the effectiveness of one another. NSAIDs, for example, can blunt the effects of drugs that treat high blood pressure, sometimes making it necessary to increase the dosage of the blood pressure medication. If a drug increases the effect of another, lowering the dose of one may help. In other cases, your doctor can switch you to a different drug that provides the benefits of the original drug without the interaction risk.
•Monitor closely. In some cases you need all of the drugs you are taking, even if they have the potential to interact. When that happens, your doctor will need to monitor you closely, usually through frequent, regular blood tests. Unless a problem is actually detected, the risk of taking you off a medication — or perhaps even changing the dosage — may be worse than the risk of interactions.
•Add another medication. Although this is usually the choice of last resort, doctors must sometimes prescribe a third medication to help alleviate the problems that an interaction between two other drugs is causing. For example, if you need both NSAIDs and corticosteroids, yet taking them together causes stomach upset or increases your risk of developing a stomach ulcer, your doctor may prescribe a third drug such as cimetidine (Tagamet), omeprazole (Prilosec) or lansoprazole (Prevacid) to ease your stomach upset and reduce your ulcer risk.
Only your doctor can make these changes, but there are several things you can do on your own to make dangerous interactions less likely.
There are steps you can take to minimize your risk of interactions.
•Stick with one pharmacy. Choose one pharmacy to get your prescriptions filled and stay with it. Most pharmacies have computer programs that alert the pharmacist if another prescription(s) you had filled at that pharmacy has the potential to react with your newest prescription.
•Brown bag it. Once a year fill a bag with all of the medications and supplements you are taking and have your pharmacist check them. The bag will contain the information — names of drugs, supplements and their dosages — that your pharmacist needs to determine if drug interactions are likely.
•Have one doctor coordinate your care. Sometimes people end up taking unnecessary medications or potentially dangerous combinations of medicines because multiple doctors are prescribing them without being aware of what other doctors are prescribing. If you have one doctor, usually an internist or family physician, who coordinates your care and is aware of all the medications you take, he or she can alert you to possible interactions.
•Speak up. Every time a doctor writes a new prescription, remind him or her of the supplements and medications, prescription and nonprescription, you are already taking. Be mindful of potential interactions. If two drugs you are taking have the potential to interact, ask your doctor what symptoms you should watch for. Keep in mind that interactions aren't always immediate, nor are they always evident. But knowing what to watch for can help ensure you get medical attention (including a dosage or medication change) if you need it.
NANCY TURNEY received a bachelor's degree in social work and a certificate in gerontology. If you have a specific question you would like answered in this column, e-mail it to email@example.com or call Turney at the Crescenta-Cañada YMCA, (818) 790-0123, ext. 225.